Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 361, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2008, 5:20 PM CDT for 5 counties in Illinois. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2008, 5:20 PM CDT (22:20 UTC)
- Expired
- Jul 8, 2008, 6:15 PM CDT
- In force
- 55 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Bond County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL
The radar
The Lincoln radar (KILX), 107 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 082220
SVRLSX
ILC005-083-117-119-135-082315-
/O.NEW.KLSX.SV.W.0361.080708T2220Z-080708T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CDT TUE JUL 8 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS
MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
NORTHEASTERN JERSEY COUNTY IN SOUTHWEST ILLINOIS
SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS
NORTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 615 PM CDT
* AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
CARLINVILLE TO 5 MILES EAST OF JERSEYVILLE...AND WERE MOVING EAST
AT 34 MPH.
* LOCATIONS IMPACTED INCLUDE...
SHIPMAN...
GILLESPIE...
BUNKER HILL...
WILSONVILLE...
LITCHFIELD...
BENLD...
MOUNT OLIVE...
WITT...
STAUNTON...
HILLSBORO...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3923 8914 3921 8925 3905 8927 3897 8967
3912 9035 3926 9017 3926 9015 3927 9015
3933 9008 3924 8939 3935 8938 3934 8914
TIME...MOT...LOC 2220Z 285DEG 30KT 3935 8975 3910 9020
$$
CARNEY2 follow-up statements
000
WWUS53 KLSX 082249
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
549 PM CDT TUE JUL 8 2008
ILC005-083-117-119-135-082315-
/O.CON.KLSX.SV.W.0361.000000T0000Z-080708T2315Z/
MONTGOMERY IL-MADISON IL-BOND IL-JERSEY IL-MACOUPIN IL-
549 PM CDT TUE JUL 8 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN MACOUPIN...NORTHEASTERN JERSEY...NORTHWESTERN BOND...
NORTHEASTERN MADISON AND MONTGOMERY COUNTIES...
AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WENONAH TO BENLD...AND WERE
MOVING EAST AT 33 MPH.
LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...WITT...
NOKOMIS...IRVING...HILLSBORO...NEW DOUGLAS...WALSHVILLE...TAYLOR
SPRINGS...SORENTO...PANAMA AND DONNELLSON.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3923 8914 3921 8925 3905 8927 3897 8967
3912 9035 3926 9017 3926 9015 3927 9015
3933 9008 3924 8939 3935 8938 3934 8914
TIME...MOT...LOC 2249Z 284DEG 29KT 3932 8932 3907 8977
$$
CARNEY000
WWUS53 KLSX 082316 RRA
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT TUE JUL 8 2008
ILC005-083-117-119-135-082327-
/O.EXP.KLSX.SV.W.0361.000000T0000Z-080708T2315Z/
MONTGOMERY IL-MADISON IL-BOND IL-JERSEY IL-MACOUPIN IL-
617 PM CDT TUE JUL 8 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MACOUPIN...
NORTHEASTERN JERSEY...NORTHWESTERN BOND...NORTHEASTERN MADISON AND
MONTGOMERY COUNTIES EXPIRES AT 615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.
ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM.
LAT...LON 3923 8914 3921 8925 3905 8927 3897 8967
3912 9035 3926 9017 3926 9015 3927 9015
3933 9008 3924 8939 3935 8938 3934 8914
TIME...MOT...LOC 2249Z 284DEG 29KT 3932 8932 3907 8977
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:47 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 8, 2:47 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT TUE JUL 8 2008
.DISCUSSION...
/243 PM CDT TUE JUL 8 2008/
COLD FRONT EXTENDED FROM NORTHEAST IA ACROSS THE NORTHWEST CORNER OF
MO INTO SOUTHWEST KS THIS AFTERNOON. EXPECT FRONT TO SAG
SOUTHEASTWARD TONIGHT AND ON WEDNESDAY AND STALL OUT TO OUR
SOUTHEAST. CONVECTION WAS INCREASING/ADVECTING INTO THE FORECAST
AREA. LAPS DATA INDICATED THE HIGHEST CAPES WERE LOCATED OVER
CENTRAL MO WITH LI-S OF -5.
SIGNIFICANT MOISTURE IS FORECAST IN THE VICINITY OF THE FRONT WITH
KS IN THE MID 30S TO AROUND 40 LATE THIS AFTERNOON AND TONIGHT.
HEAVY RAIN EXPECTED TONIGHT VICINITY OF THE FRONT AS IT MOVES SLOWLY
SOUTHEASTWARD. FLASH FLOOD WATCH ISSUED FOR A PORTION OF CENTRAL AND
EAST CENTRAL MO FOR TONIGHT.
MODELS ARE SIMILAR IN FORECASTING THAT DRIER AIR WILL ADVECT INTO
THE AREA ON WEDNESDAY. EXPECT THE CONVECTION WILL BE ACROSS THE
SOUTHERN PORTION OF THE AREA ON WEDNESDAY.
THE HEAT WAVE THAT WAS PREVIOUSLY EXPECTED FOR LATE IN THE WEEK AND
OVER THE WEEKEND HAS BEEN CUT SHORT. THE ECMWF AND GFS FORECAST
ANOTHER COLD FRONT WILL MOVE INTO THE AREA SATURDAY NIGHT. LARGE
HIGH WILL PUSH INTO THE MIDWEST BEHIND THE FRONT.
TPS
&&
.AVIATION...
/1245 PM CDT TUE JUL 8 2008/
FOR THE 18Z TAFS...RATHER COMPLICATED FORECAST FOR THIS TAF
PACKAGE. LATEST RADAR TRENDS WOULD INDICATE THAT ONGOING
CONVECTION ACROSS SW MO AND ERN KS WILL CONTINUE TO PROPAGATE ENE
INTO CENTRAL AND ERN MO THIS AFTERNOON. WITH AIRMASS DESTABILIZING
AHEAD OF THIS AREA OF CONVECTION...TSRA MAY DEVELOP AND AFFECT
SITES EARLIER THAN TEMPOS IN FORECAST BUT THE GENERAL TREND SHUD
BE CORRECT. WITH THE COLD FRONT STILL IN NRN IA...EXPECT CONVECTION
TO DEVELOP ALONG AND AHEAD OF A PREFRONTAL TROF LATER THIS
AFTERNOON. THIS CONVECTION IS EXPECTED TO MOVE SWD THIS EVE AND
AFFECT COU...STL AND SUS AROUND MIDNIGHT. BEHIND THE FRONT...WINDS
WILL BECOME NLY AND CIGS WILL LIFT LATE TONIGHT AND TOMORROW
MORNING.
TILLY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BOONE-CALLAWAY-
COLE-CRAWFORD-FRANKLIN-GASCONADE-MONITEAU-OSAGE-WASHINGTON.
IL...NONE.
&&
WFO LSXHazardous weather outlook, Jul 8, 3:19 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 319 PM CDT TUE JUL 8 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-091215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 319 PM CDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY AS A COLD FRONT MOVES SLOWLY SOUTH ACROSS THE MIDWEST. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO LIKELY. MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY WEDNESDAY ALONG AND SOUTH OF INTERSTATE 70 AS THE COLD FRONT SLOWLY PUSHES SOUTH OF THE AREA. THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT AS ANOTHER COLD FRONT IS FORECAST TO MOVE INTO THE REGION. ANOTHER CHANCE OF THUNDERSTORMS IS IN THE FORECAST FOR MONDAY. MODERATE RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
In the hours before
Local storm report, Jul 8, 4:29 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT TUE JUL 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0424 PM HEAVY RAIN 4 SW HANNIBAL 39.67N 91.44W
07/08/2008 M2.17 INCH RALLS MO TRAINED SPOTTER
RESIDENT ALONG CEDAR COVE PLACE REPORTS 1.46 INCHES
FELL IN ONE HOUR. DAILY TOTAL OF 2.17 INCHES IS SINCE
MIDNIGHT.
&&
EVENT NUMBER 00637
SIPPRELLLocal storm report, Jul 8, 4:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT TUE JUL 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG MEXICO 39.17N 91.87W
07/08/2008 AUDRAIN MO TRAINED SPOTTER
POWER LINES AND POWER POLES DOWN AT THE INTERSECTION OF
HIGHWAY 22 AND RINGO STREET ... IN ADDITION TO PEA SIZED
HAIL.
&&
EVENT NUMBER 00638
SIPPRELLLocal storm report, Jul 8, 4:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT TUE JUL 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG ROODHOUSE 39.48N 90.37W
07/08/2008 GREENE IL TRAINED SPOTTER
10 FOOT LONG TREE LIMBS DOWNED
&&
EVENT NUMBER 00639
TESLocal storm report, Jul 8, 4:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT TUE JUL 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0428 PM TSTM WND DMG 5 NW MEXICO 39.22N 91.94W
07/08/2008 AUDRAIN MO TRAINED SPOTTER
LARGE TREE LIMBS BLOCKING HIGHWAY 15 NORTH OF MEXICO MO
&&
EVENT NUMBER 00640
PRZYBYLINSKILocal storm report, Jul 8, 5:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT TUE JUL 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN GRIGGSVILLE 39.71N 90.73W
07/08/2008 M1.55 INCH PIKE IL CO-OP OBSERVER
SINCE 330 PM CDT
&&
EVENT NUMBER 00641
TESLocal storm report, Jul 8, 5:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT TUE JUL 08 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG ROODHOUSE 39.48N 90.37W
07/08/2008 GREENE IL EMERGENCY MNGR
TREES AND POWER LINES DOWN IN THE TOWN OF ROODHOUSE AND
AREAS EAST OF ROODHOUSE
&&
EVENT NUMBER 00642
PRZYBYLINSKIThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:45 PM CDT | Flash Flood Watch | LSX | Bond, Calhoun, Clinton, Fayette, Greene, Jersey and 9 more | 14 hr |
| Jul 8, 2:45 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Pike | 45 min |
| Jul 8, 3:19 PM CDT | Tornado Warning | LSX | Brown | 26 min |
| Jul 8, 3:28 PM CDT | Areal Flood Advisory | LSX | Adams | 4 hr |
| Jul 8, 3:29 PM CDT | Tornado Warning | LSX | Pike | 46 min |
| Jul 8, 4:31 PM CDT | Areal Flood Advisory | LSX | Macoupin, Montgomery | 3 days |
| Jul 8, 4:36 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Macoupin, Montgomery | 39 min |
| Jul 8, 5:00 PM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 35 min |
| Jul 8, 5:34 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.